Illinois, 2017

Damaging Winds in Illinois, August 3, 2017

August 3, 2017 · NWS DVN · 2 events in 2 counties and zones

A storm system pushed a cold front from eastern Iowa into northwest Illinois during the afternoon and evening hours of August 3rd. Scattered showers and thunderstorms develop ahead of this cold front with the thunderstorms producing isolated damaging wind gusts in Warren and McDonough Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A storm system pushed a cold front from eastern Iowa into northwest Illinois during the afternoon and evening hours of August 3rd. Scattered showers and thunderstorms develop ahead of this cold front with the thunderstorms producing isolated damaging wind gusts in Warren and McDonough Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 3, 2:18 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 3, 2:18 PM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
318 PM CDT Thu Aug 3 2017

.SYNOPSIS...
Issued at 318 PM CDT Thu Aug 3 2017

An upper level low was evident on satellite imagery over central
MN with an associated low at the surface further south near La
Crosse at 2 pm. Showers and thunderstorms that moved through the
forecast area this morning have shifted east into a linear
complex from central IL north through the Chicago area. Subsidence
behind this system has resulted in widespread clearing and
sunshine over much of the forecast area early this afternoon ahead
of the synoptic cold front evident on both satellite and radar
imagery from near Independence southwest to Knoxville in south
central IA. So far, showers and thunderstorms have been confined
to north of the eastern IA highway 20 corridor, in an area of
strongest upper level forcing. Further south, the atmosphere in
the clear sector appears capped over much of eastern IA. Behind
the cold front, brisk northwest winds were drawing down a fall-
like airmass with temperatures in the 60s in northwest IA and even
some 50s over portions of southern MN.

&&

.SHORT TERM...(This Evening through Friday)
ISSUED AT 318 PM CDT Thu Aug 3 2017

Initial focus is on the potential for severe storms this afternoon
as the cold front sweeps through. A cool, fall-like airmass then
follows for tonight into Friday.

Latest 19z DVN sounding shows a convective temperature of 90,
confirming the lack of cloud cover in the immediate wake of the
departing system. However, with steepening low level lapse rates
due to continued low level warming and mid level cooling, and an
axis of 35 kts effective shear due to a stronger flow wrapping
around the upper low, there still appears to be a window of
possible strong to severe storm development over southeast IA into
west central IL mid to late afternoon. With surface and mixed
layer CAPES in the 2000 to 2500 J/KG range, damaging wind and
large hail may be possible with any initial discrete cells,
morphing into more linear structures with mainly a wind threat
toward evening.

This threat will exit to the east early this evening with the
passing front, followed by the influx of cool, dry air overnight.
Wrap around stratocu will most likely cover the north, with at
least partial clearing elsewhere. Stayed with lows in the 50 to 55
range, which would be about 10 to 15 degrees below early August
averages.

Friday, an in-building surface ridge, associated and confluent
flow aloft behind the upper low moving into the Great Lakes points
toward most areas seeing at least afternoon sunshine with gusty
northwest winds. Model guidance and local temperature rules
support highs only around 70 in northwest Illinois to the mid 70s
over southeast IA and northeast MO.

.LONG TERM...(Friday Night through Thursday)
ISSUED AT 318 PM CDT Thu Aug 3 2017

Temperatures remain relatively cool through the weekend with one
or more upper level shortwaves bringing back rain chances and the
potential for at least isolated thunderstorms from Saturday
afternoon through Sunday. The Canadian airmass with seasonably low
dewpoints will lead to overnight lows in the 50s.

Next week: Model consensus and an active, progressive upper level
pattern has temperatures returning closer to August normals by
mid week after a cool start. Passing upper level troughs will
require keeping at least low chances for showers and thunderstorms
Monday and again Wed into Thu.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
ISSUED AT 1227 PM CDT Thu Aug 3 2017

A cold front will sweep through eastern Iowa and northern Illinois
through 03z/04. Scattered TSRA are expected along and ahead of
the front that will be capable of creating brief IFR conditions.
Outside of any SHRA/TSRA activity expect mainly VFR conditions
with pockets of MVFR. After 03z/04 MVFR conditions will move back
into KDBQ with cigs below 2 kft agl with VCSH. MVFR conditions may
affect KCID/KMLI but were not included in the 18Z TAFs.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Sheets
SHORT TERM...Sheets
LONG TERM...Sheets
AVIATION...08
Hazardous weather outlook, Aug 3, 9:15 AM CST, 6 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1015 AM CDT Thu Aug 3 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-041515-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1015 AM CDT Thu Aug 3 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

A line of thunderstorms will move across eastern Iowa this
morning. These storms are not expected to be severe, but wind
gusts up to 45 mph and heavy downpours will be possible north of
highway 30.

Thunderstorms are expected to redevelop this afternoon over
eastern Iowa and move into northwest Illinois through early
evening. Wind shear and instability is likely to be sufficient for
severe storms with large hail and damaging winds. LOW level shear
is expected to be highest along the highway 20 corridor, where
there will be a low threat of tornadoes. While the atmosphere is
very moist and locally heavy rain is possible, storms should be
moving fast enough to limit any significant flash flood threat.

The Storm Prediction Center has a slight risk outlooked for areas
east of a line from Monticello, Iowa through the Quad Cities, to
Carthage Illinois. A marginal threat covers the rest of the
outlook area.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

Sheets

In the hours before

Special weather statement, Aug 3, 10:11 AM CST, 5 hours 58 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1111 AM CDT THU AUG 3 2017

ILC015-085-177-IAC045-097-105-031715-
Jo Daviess-Carroll-Stephenson-Jackson-Jones-Clinton-
1111 AM CDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JO DAVIESS...
NORTHERN CARROLL...SOUTHWESTERN STEPHENSON...JACKSON...SOUTHEASTERN
JONES AND NORTHERN CLINTON COUNTIES UNTIL 1215 PM CDT...

At 1110 AM CDT, a strong thunderstorm was located over Nashville, or
7 miles southwest of Maquoketa, moving east at 45 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Maquoketa, Mount Carroll, Savanna, Lanark, Preston, Hanover, Sabula,
Delmar, Wyoming, Oxford Junction, Lost Nation, Miles, Andrew,
Charlotte, Onslow, Welton, Monmouth, Springbrook, Toronto and
Andover.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4206 8980 4186 9090 4194 9090 4195 9097
      4213 9102 4233 8989
TIME...MOT...LOC 1610Z 255DEG 38KT 4202 9079

HAASE
Special weather statement, Aug 3, 10:55 AM CST, 5 hours 14 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1155 AM CDT THU AUG 3 2017

ILC015-085-177-IAC097-031800-
Jo Daviess-Carroll-Stephenson-Jackson-
1155 AM CDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JO DAVIESS...
NORTHERN CARROLL...STEPHENSON AND SOUTHEASTERN JACKSON COUNTIES UNTIL
100 PM CDT...

At 1152 AM CDT, a strong thunderstorm was located over Green Island,
or 16 miles east of Maquoketa, moving east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

At 1130 am a wind gust of 43 mph was reported in Maquoketa, Iowa.

Locations impacted include...
Freeport, Mount Carroll, Savanna, Lena, Bellevue, Stockton, Lanark,
Preston, Hanover, Pearl City, Elizabeth, Shannon, Cedarville, Davis,
Sabula, Dakota, German Valley, Miles, Rock City and Ridott.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4250 8940 4220 8940 4220 8969 4212 8969
      4203 9027 4203 9043 4226 9050 4250 8948
TIME...MOT...LOC 1652Z 253DEG 34KT 4213 9035

HAASE
Special weather statement, Aug 3, 1:16 PM CST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
216 PM CDT THU AUG 3 2017

IAC019-055-032015-
Buchanan-Delaware-
216 PM CDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BUCHANAN AND
NORTHERN DELAWARE COUNTIES UNTIL 315 PM CDT...

At 215 PM CDT, a strong thunderstorm was located over Stanley, or
near Oelwein, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

At 215 pm a trained spotter reported 40 mph winds in Stanley.

Locations impacted include...
Manchester, Edgewood, Hazleton, Lamont, Colesburg, Greeley, Aurora,
Dundee, Stanley, Oneida, Twin Bridges Park, Petersburg, Backbone
State Park and Jakway Park.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4248 9116 4254 9190 4264 9190 4265 9116
TIME...MOT...LOC 1915Z 271DEG 23KT 4263 9180

HAASE
Special weather statement, Aug 3, 2:42 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
342 PM CDT THU AUG 3 2017

ILC067-071-109-IAC057-111-032130-
Hancock-Henderson-McDonough-Des Moines-Lee-
342 PM CDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HANCOCK...SOUTHERN
HENDERSON...NORTHWESTERN MCDONOUGH...SOUTH CENTRAL DES MOINES AND
NORTHEASTERN LEE COUNTIES UNTIL 430 PM CDT...

At 342 PM CDT, a strong thunderstorm was located near Dallas City, or
8 miles northeast of Fort Madison, moving east at 35 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Burlington, Fort Madison, La Harpe, Dallas City, Stronghurst,
Blandinsville, Carman, Terre Haute, Raritan, Disco, Niota, Lomax,
Pontoosuc, Media, Augusta, Welter Recreation Area, Shokokon, Spring
Grove, Heapsville and Wever.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in the Quad Cities.

LAT...LON 4059 9134 4076 9132 4081 9079 4063 9079
      4054 9080
TIME...MOT...LOC 2042Z 269DEG 31KT 4068 9121

Gibbs
Local storm report, Aug 3, 3:04 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
404 PM CDT THU AUG 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             LOMAX                   40.68N 91.08W
08/03/2017  M0.25 INCH       HENDERSON          IL   TRAINED SPOTTER

&&

PETERS
Special weather statement, Aug 3, 3:46 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
446 PM CDT THU AUG 3 2017

ILC131-187-032230-
Warren-Mercer-
446 PM CDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WARREN AND SOUTHEASTERN
MERCER COUNTIES UNTIL 530 PM CDT...

At 446 PM CDT, a strong thunderstorm was located near Little York, or
9 miles south of Aledo, moving east at 30 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Little York, Seaton, North Henderson, Alexis and Gerlaw.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4100 9079 4111 9079 4115 9044 4097 9044
TIME...MOT...LOC 2146Z 270DEG 27KT 4106 9071

Gibbs

The radar

The Quad Cities radar (KDVN), 62 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
August 3, 4:09 PM CST
Where
Warren County, 1.73 mi SW of Alexis
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.050, -90.570

A trained spotter also reported pea size hail with the estimated wind gust.

Thunderstorm Wind, McDonough

When
August 3, 5:19 PM CST
Where
McDonough County, Bushnell
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.550, -90.500

Law enforcement reported a tree down in Bushnell.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718955, 718954.